Alert archive / Iowa / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 84, NWS La Crosse, WI

August 7, 2018Howard County, Iowa

NWS La Crosse, WI issued this severe thunderstorm warning at Aug 7, 2018, 2:43 PM CDT for Howard County, Iowa. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 7, 2018, 2:43 PM CDT (19:43 UTC)
Expired
Aug 7, 2018, 3:30 PM CDT
In force
47 min
Issued by
NWS La Crosse, WI
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

County Howard County, IA

The radar

The La Crosse radar (KARX), 99 km from the middle of the area, began a volume at 19:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 7.7 hours before the alert went out and 193 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2018-08-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 138 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2018-08-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 23 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
138 J/kg
Mixed-layer CIN
-72 J/kg
Mixed-layer LCL
1084 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
23 m²/s²
0-3 km storm-relative helicity
4 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

210 
WUUS53 KARX 071943
SVRARX
IAC089-072045-
/O.NEW.KARX.SV.W.0084.180807T1943Z-180807T2045Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service La Crosse WI
243 PM CDT TUE AUG 7 2018

The National Weather Service in La Crosse has issued a

* Severe Thunderstorm Warning for...
  Northeastern Howard County in northeastern Iowa...

* Until 345 PM CDT.

* At 242 PM CDT, a severe thunderstorm was located over Lime Springs,
  or 7 miles northwest of Cresco, moving east at 10 mph.

  HAZARD...Quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Damage to vehicles is expected.

* This severe thunderstorm will be near...
  Cresco around 325 PM CDT.

Other locations impacted by this severe thunderstorm include Chester,
Vernon Springs County Park, Davis Corners, Vernon Springs and Bonair.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4334 9240 4350 9240 4350 9208 4334 9208
TIME...MOT...LOC 1942Z 270DEG 9KT 4342 9225 

HAIL...1.00IN
WIND...<50MPH
 
$$

CA
3 follow-up statements
803 
WWUS53 KARX 071956
SVSARX

Severe Weather Statement
National Weather Service La Crosse WI
256 PM CDT TUE AUG 7 2018

IAC089-072045-
/O.CON.KARX.SV.W.0084.000000T0000Z-180807T2045Z/
Howard IA-
256 PM CDT TUE AUG 7 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 345 PM CDT
FOR NORTHEASTERN HOWARD COUNTY...

At 255 PM CDT, a severe thunderstorm was located near Lime Springs,
or near Cresco, moving east at 10 mph.

HAZARD...Quarter size hail.

SOURCE...Radar indicated.

IMPACT...Damage to vehicles is expected.

This severe storm will be near...
  Cresco around 325 PM CDT.

Other locations impacted by this severe thunderstorm include Vernon
Springs County Park, Davis Corners, Vernon Springs and Bonair.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4334 9232 4350 9232 4350 9208 4334 9208
TIME...MOT...LOC 1955Z 270DEG 9KT 4342 9220 

HAIL...1.00IN
WIND...<50MPH
 
$$

CA
750 
WWUS53 KARX 072019
SVSARX

Severe Weather Statement
National Weather Service La Crosse WI
319 PM CDT TUE AUG 7 2018

IAC089-072045-
/O.CON.KARX.SV.W.0084.000000T0000Z-180807T2045Z/
Howard IA-
319 PM CDT TUE AUG 7 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 345 PM CDT
FOR NORTHEASTERN HOWARD COUNTY...

At 318 PM CDT, a severe thunderstorm was located near Cresco, moving
east at 10 mph.

HAZARD...Quarter size hail.

SOURCE...Radar indicated.

IMPACT...Damage to vehicles is expected.

This severe thunderstorm will remain over mainly rural areas of
northeastern Howard County, including the following locations...
Vernon Springs County Park, County Roads A 23 And V 58, Davis
Corners, Vernon Springs and Bonair.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4334 9232 4341 9232 4350 9216 4350 9208
      4334 9208
TIME...MOT...LOC 2018Z 270DEG 9KT 4342 9213 

HAIL...1.00IN
WIND...<50MPH
 
$$

CA
868 
WWUS53 KARX 072030
SVSARX

Severe Weather Statement
National Weather Service La Crosse WI
330 PM CDT TUE AUG 7 2018

IAC089-072040-
/O.CAN.KARX.SV.W.0084.000000T0000Z-180807T2045Z/
Howard IA-
330 PM CDT TUE AUG 7 2018

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN HOWARD COUNTY IS
CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning has been cancelled.

LAT...LON 4334 9232 4341 9232 4350 9216 4350 9208
      4334 9208
TIME...MOT...LOC 2029Z 270DEG 9KT 4342 9209 

$$

CA

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 7, 2:35 PM CDT, 8 minutes earlier.

Area forecast discussion, Aug 7, 2:35 PM CDT, 8 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
235 PM CDT Tue Aug 7 2018

.SHORT TERM...(This Evening through Wednesday)
Issued at 235 PM CDT Tue Aug 7 2018

Decent-looking compact shortwave continues to edge east out of
southeast Minnesota early this afternoon, with a leading weaker
shortwave spinning across southern Wisconsin as well. Showers and
storms have been gradually redeveloping ahead of that stronger
upper wave the past few hours, with very weak steering flow
resulting in some heavier downpours, with MRMS estimates pushing
2+ inches in a few localized spots.

A gradual eastward jaunt to convection is expected through late
afternoon and into early evening, with activity likely to gradually
fade with time given loss of heating/instability. Severe weather
threat remains very low given paltry low level and deep layer shear,
though as mentioned yesterday, decent low level CAPE/updraft
stretching potential and overall spin with the upper wave could
result in a few funnel clouds, with hints of enhanced NST
(non-supercell tornado) parameters across the area the next few
hours.

Otherwise, looking for skies to slowly clear overnight as the wave
pulls east, leaving light winds in place with shallow ridging
overhead. Given already lower temp/dew point spreads with
clouds/rain in place and recent history of similar airmasses,
suspect we're in for another round of fog development overnight,
particularly in the river valleys. Still some variance about how
much wind may be in the column overnight, so not sure just how
widespread it will be. However, after any fog burns off, should be a
pretty great day with warmer temps and a good deal of sunshine into
much of the afternoon. By late afternoon, will have to keep an eye
on yet another shortwave running down through this northwest flow
aloft regime, with some hints that we may see isolated late day
convection well north of I-94. Given better shear and steeper lapse
rates, can't rule out a rogue stronger storm, but don't expect
coverage to be all that much.

.LONG TERM...(Wednesday Night through Tuesday)
Issued at 235 PM CDT Tue Aug 7 2018

The GFS and EC remain locked in with holding onto the northwest-
north upper level flow into the weekend. Recent trends point to
shifting the amplified west coast ridge eastward by the weekend,
bending the ridge axis into southern Canada. As that occurs, the GFS
and EC suggest the trough to the east would cutoff a low, which
could sit just south of the ridge axis across the eastern Great
Lakes into Monday. The upshot of the pattern is that various bits of
upper level energy could/would spin across the region through the
upcoming weekend, bringing periodic shower/storms chances. Favored
times would be afternoon/evening when instability would play a
supporting role...with Wisconsin looking to have the better chances,
less west where the ridge will have more of a influence.

For temperatures, despite the northwest flow the trend if for
increasing heights aloft along with warming in the lower levels.
Expect temps at or above the normals through the work week, slightly
cooler (esp east) for the weekend if an upper level low does cutoff
over the great lakes.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 1242 PM CDT Tue Aug 7 2018

An upper level wave of low pressure will continue pushing through
the region into early evening, delivering an uptick in showers and
embedded thunderstorms for many areas. Overall, conditions will
remain VFR but may dip to MVFR or even briefly IFR under any
heavier rains with storms. Skies should then gradually clear
tonight as high pressure brings another round of light winds.
Given the setup and recent history, suspect we're looking at
another round of river valley fog in and around LSE, though there
is some stronger wind aloft behind our departing system.
Regardless, given the pattern, probably looking at LIFR conditions
once again, with the potential for even a period of 1/4SM in very
dense fog. Thereafter, looking like mainly clear conditions should
return for the morning hours of Wednesday with winds shifting
southwesterly 5-8 knots.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
IA...None.
&&

SHORT TERM...Lawrence
LONG TERM...Rieck
AVIATION...Lawrence
Hazardous weather outlook, Aug 7, 3:08 AM CDT, 11 hours 35 minutes before
Hazardous Weather Outlook
National Weather Service La Crosse WI
308 AM CDT Tue Aug 7 2018

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-
032>034-041>044-053>055-061-081130-
Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette-
Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston-
Taylor-Clark-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau-
Adams-Vernon-Crawford-Richland-Grant-
308 AM CDT Tue Aug 7 2018

This Hazardous Weather Outlook is for parts of southeast
Minnesota, northeast Iowa, and southwest into central Wisconsin.

.DAY ONE...Today and Tonight

Scattered thunderstorms are possible today. Although the main
hazard with any storm will be lightning, an isolated strong storm,
with gusty winds or hail, cannot be ruled out.

Valley fog is possible again tonight.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Additional thunderstorm chances exist Thursday night through
Saturday, especially in Wisconsin. Severe storms are not
expected.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

Shea

In the hours before

Special weather statement, Aug 7, 2:27 PM CDT, 16 minutes before
Special Weather Statement
National Weather Service La Crosse WI
227 PM CDT TUE AUG 7 2018

IAZ009-MNZ095-072000-
Howard-Fillmore-
227 PM CDT TUE AUG 7 2018

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN HOWARD AND
SOUTHWESTERN FILLMORE COUNTIES...

At 226 PM CDT, a strong thunderstorm was located over Lime Springs,
or 10 miles northwest of Cresco, moving east at 10 mph.

Nickel size hail is possible with this storm.

Locations impacted include...
Lime Springs, Cherry Grove, York, Chester, Saratoga, Davis Corners
and Hayden Prairie.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4334 9245 4358 9245 4358 9223 4334 9223
TIME...MOT...LOC 1926Z 263DEG 10KT 4345 9229

CA

The office that day

Everything else NWS La Crosse, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 7, 2:27 PM CDTSpecial Weather StatementARXHoward33 min
Aug 7, 3:36 PM CDTSpecial Weather StatementARXWinneshiek54 min
Aug 7, 3:53 PM CDTSevere Thunderstorm WarningARXWinneshiek33 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.